Vimpat, a new AED, has anybody else tried it

Dignan

Stalwart
Messages
622
Reaction score
0
Points
86
My doc recently suggested Vimpat to me as an option. I have seizures controlled with Keppra but felt more normal when I previously took Dilantin. He said that Vimpat is newer with less side effects than Dilantin, but that it has a mechanism of action similar to Dilantin, so that perhaps I would feel better taking it (similar to how I felt on Dilantin).

While I know everyone's individual results will be different, reading this thread has given me pause as to whether Vimpat is really a good choice or not.
 

Topcat

Stalwart
Messages
351
Reaction score
3
Points
68
My doc recently suggested Vimpat to me as an option. I have seizures controlled with Keppra but felt more normal when I previously took Dilantin. He said that Vimpat is newer with less side effects than Dilantin, but that it has a mechanism of action similar to Dilantin, so that perhaps I would feel better taking it (similar to how I felt on Dilantin).

While I know everyone's individual results will be different, reading this thread has given me pause as to whether Vimpat is really a good choice or not.
Is Vimpat generic (thus cheaper) yet? it did nothing to help me and it was very expensive. On the other hand it did nothing to harm me.

Yes I agree with your statement about Keppra making one feel not normal. It makes me feel weird and mean and it doesn't do much to help me. That is why I'm transitioning to Lamictal.
However If you have your seizures controlled with Keppra why do you need to switch? Just my opinion but if Keppra had worked that well for me I would have put up with the bad side effects of it.
 

Sabbo

Stalwart
Supporter
Messages
801
Reaction score
1
Points
118
Hi. There isn't a generic available for Vimpat yet, & yes--it is expensive. The insurance copayment for a 3 month supply is $250. I take 400mg/day, along with 400mg/day Topamax. I've been on so many AEDS that I joke about feeling like a lab rat. Vimpat is the tenth. I still get breakthrough seizures. My neurologist tried adding Lamictil (#11), but it didn't suit me.
 

Topcat

Stalwart
Messages
351
Reaction score
3
Points
68
I know the feeling about being a Lab Rat. I've lost track of everything I've been on. I hope it helps you.
 

Dignan

Stalwart
Messages
622
Reaction score
0
Points
86
However If you have your seizures controlled with Keppra why do you need to switch? Just my opinion but if Keppra had worked that well for me I would have put up with the bad side effects of it.
Probably personal preference, but I've been pretty fortunate that drugs have I tried have given me good control (knock on wood).. I think about changing because I felt so "normal" on Dilantin (was taken off due to bone issues) and ever since I changed I dont feel like myself in a variety of ways. I dont go out much anymore, and I dont date either.

I am thankful for the seizure control, and if I had alot of trouble gaining control in the past I might think differently about changing, but I want seizure control and quality of life too. If that is possible.
 

SDaylor

New
Messages
2
Reaction score
0
Points
0
I just started Vimpat a few weeks back and so far its meh. Im not really seeing much of an improvement in seizures, the myclonic jerks are a bit worse, and I get really confused and dizzy with it. Im hoping some of the side effects go away.
 

deeds

New
Messages
139
Reaction score
0
Points
0
Who told you that Vimpat was a new drug?
There is NOTHING new about VimPat.....
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,564
Reaction score
46
Points
158
Hey deeds, this thread was started in 2009, so at that point it was still relatively new in some markets. It was approved in the EU in 2007 and in the US in 2008, and its US release was delayed until 2009. It wasn't officially approved by the FDA for monotherapy for partial seizures until 2014 (though it was approved for adjunct use before then).
 

gnault

New
Messages
259
Reaction score
0
Points
0
Here is a quick question to ask. I know that everybody is different but I've only added 50mg in the evening as I work up to 200mg morning and evening so far. Anybody remember at what point that they started to experience side effects? I also understand that some are fortunate enough to not really have issues with side effects.

Hopefully it will be like when I went from carbamazepine to Lamotrigine, no issues that I recall.
 

Sabbo

Stalwart
Supporter
Messages
801
Reaction score
1
Points
118
I was already on 400mg/day Topamax so I didn't really note any changes. Maybe some of the side effects I already had were just stronger/more pronounced.
 

Kgartner

New
Messages
273
Reaction score
0
Points
0
My daughter had issues when she initially went on Vimpat, and with every increase - mostly extreme tiredness but also some nasty headaches. Luckily she has not had the balance/dizziness issues that many have on this medication. The worst of it lasted about 10 days before getting better.

Good luck! While she still has simple partials, the Vimpat has totally controlled the secondary generalization, so no tonic-clonics for almost 2 years!!
 

gnault

New
Messages
259
Reaction score
0
Points
0
Some of the bigger issues with lamotrigine was mood over regulation when I didn't need it in the first place, memory (not sure if memory is the lamotrigine or lesions on my temporal lobe) and sleep issues. Carbamazepine worked good but therapeutic levels started to drop without changing dosage and sodium levels started going out of whack. Let's see what medication number four does, hopefully less side effects. They all have side effects but which ones can I and my family deal with best.

Sent from my SM-T350 using Tapatalk
 

Sabbo

Stalwart
Supporter
Messages
801
Reaction score
1
Points
118
My previous neuro tried to add lamotrigine as a 3rd AED due to the constant breakthroughs, but I felt a rash beginning on my upper back--similar to the one I had from Tegretol. Even on 400mg/day of each AED I get breakthroughs--sometimes within hours of taking my medicine.
 

rock and roll

Account Closed
Inactive
Messages
28
Reaction score
0
Points
0
I started Vimpat 3 months ago, after trying Fycompa without success, the Vimpat which was supposed to aid in my insomnia, and reducing my seizures has not happened. I only got extreme dizziness from it. I recently had another Veeg to see if I'm a candidate for another surgery as no medication seems to be working.
 

bighealey

New
Messages
107
Reaction score
0
Points
0
I have been on VimPat for years now. Only when accompanied by Neudexta does it work for me. I was on Keppra and got horrible Kepprage (rages). No seizures and no rage, Some anxiety and weirdness but no seizures. I also have PBA so the Neudexta is for the PBA and side effects from Vimpat (depression). I smoke loads of CBD cannabis for the anxiety. Wheeeeee
 
Messages
188
Reaction score
0
Points
0
I was an on Vimpat long enough to know if it would control my seizures but it has been my favorite AED so far I had no side effects from it but my insurance didn't cover it and it was too expensive so I had to switch to tag at all from what I experienced with it though it was great as far as the side effects and I did have a couple of seizures while on it but I wasn't on it long enough to really get it in my system
 

Sabbo

Stalwart
Supporter
Messages
801
Reaction score
1
Points
118
Our insurance through my husband's job will be changing next year. I'm NOT looking forward to it. They won't pay a cent for my meds until we've met a $3,000 out of pocket deductible!! I will contact the company that makes Vimpat to see if they have any patient aid available.
 

Topcat

Stalwart
Messages
351
Reaction score
3
Points
68
Dilantin

Dilantin worked well for me but I had to go off it because it messed up my liver
 

Sabbo

Stalwart
Supporter
Messages
801
Reaction score
1
Points
118
Dilantin was the AED I took for the longest time--over 20 years. My neurologist took me off of it because it can cause osteoporosis. It was also the only AED that I had no side effects from (that I was aware of, at least). I was taking it during both my pregnancies.
 

Lonewolf

New
Messages
107
Reaction score
0
Points
0
I've been on Dilantin over 20 years yet when the neurologist tries to take me off it my seizures are so bad I have to go back on it. From what I understand Vimpat is a very expensive AED. If Medicaid is cut people won't be able to afford it and that's why I've not tried it yet.
 
Top